Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Quad Cities, IA

July 26, 2000Iowa County, Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 26, 2000, 6:49 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 26, 2000, 6:49 PM CDT (23:49 UTC)
Expired
Jul 26, 2000, 7:30 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Iowa County, IA, Johnson County, IA

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KDVN 262349
SVRMLI
IAC095-103-270030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES WEST OF OXFORD...OR 11
  MILES SOUTHEAST OF MARENGO...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   OXFORD BY 655 PM CDT.
   COSGROVE BY 715 PM CDT.
   WINDHAM BY 720 PM CDT.
   AMISH BY 730 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4177 9184 4172 9190 4151 9183 4152 9156

TI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 2:47 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT WED JUL 26 2000

STRONG/SEVERE TSRA CONTINUES TO DEVELOP OVER NW CWA IN AHEAD OF FRONTAL
BOUNDARY FROM EASTERN MN THROUGH NW IA AND NORTHERN NE.  CONVECTION
ALSO BENEFITING FROM ENERGY ROTATING AROUND UPPER LOW SPINNING OVER
WEST CENTRAL WI.  MODELS SIMILAR IN HANDLING OVERALL PATTERN WITH UPPER
LOW TAKING ITS TIME TO MOVE ACROSS NRN WI...REACHING LAKE MI BY LATE
THURSDAY NIGHT.  MODELS PUSH SURFACE FRONT SOUTH AND EAST INTO NE IL AND
NRN MO BY 18Z THURSDAY THEN THE FRONT STALLS OVER CENTRAL MO UNTIL
ANOTHER WAVE ROTATING AROUND UPPER LOW PUSHES IT INTO SOUTHERN
MO/NORTHERN AR BY FRIDAY AFTERNOON.  ETA HAS THE SOUTHERN MOST POSITION
OF THE FRONT BY THE END OF THE WEEK.  BUT THIS MIGHT BE INFLUENCED BY
A SUPICIOUSLY STRONG S/W THE ETA BRINGS SE THROUGH THE PLAINS THURSDAY
NIGHT AND FRIDAY.  THE AVN SEEMS MORE REASONBLE WITH THIS SECONDARY
S/W AND WILL FOLLOW.

WITH SURFACE FRONT AND S/W ENERGY MOVING SOUTH THROUGH CWA TONIGHT WILL
CONTINUE HIGH POPS TONIGHT...ESPECIALLY SOUTH.  ACROSS THE N IT LOOKS
LIKE THE BULK OF THE PRECIPITATION WILL BE BEFORE MIDNIGHT.  WITH
SCATTERED NATURE OF CURRENT CONVECTION WILL GO WITH HIGH CHANCE EVENING
POPS AND THEN DRY OVERNIGHT AFTER FROPA.  LIKELY POPS WILL BE CONTINUED
ACROSS THE SOUTH TONIGHT WHERE CONDITIONS WILL REMAIN FAVORABLE FOR
CONVECTION THROUGH THE NIGHT.  SEVERE POTENTIAL REMAINS THE BIG
QUESTION.  SO FAR SEVERE STORMS HAVE BEEN OF A PULSE NATURE AND EVENTS
HAVE BEEN ISOLATED OVER NW CWA.  LINGERING CLOUD COVER FROM MORNING
CONVECTION HAS KEPT AIRMASS FROM DESTABALIZING TO ITS POTENTIAL.  ALSO
FRONT WILL BE MOVING THROUGH CWA DURING THE OVERNIGHT HOURS.  UPPER
ENERGY WILL BE THE BEST FACTOR FOR DEVELOPING SEVERE STORMS BUT AT THIS
TIME BELIEVE ANY SEVERE STORMS WILL BE ISOLATED AND SHORT LIVED. DUE TO
THE SLOW MOVEMENT OF THE FRONT TONIGHT WILL CONTINUE MENTION OF
LOCALLY HEAVY RAIN SOUTH.

NORTHERN CWA SHOULD DRY OUT THURDAY AND THURSDAY NIGHT AS FRONT SINKS
SOUTH AND DRIER LOW LEVEL AIR INTRUDES FROM THE NORTH.  FOR SOUTH...
WITH FRONT IN THE VICNITY THROUGH FRIDAY WILL HAVE TO CONTINUE CHANCE
POPS. WITH SFC DEWPOINTS HOLDING IN THE LOW TO MID 60S FRIDAY AND FRIDAY
NIGHT AND ANOTHER LOBE OF ENERGY ROTATING AROUND UPPER LOW TO OUR EAST
WILL INCLUDE LOW CHANCE POPS ALL LOCATIONS.

TEMPS THROUGH THE PERIOD SHOULD BE SIMILAR TO THE LAST COUPLE OF DAYS.
850 TEMPS HOLD IN THE MID TEENS WHICH ARGUES FOR A CONTINUATION OF
HIGHS FROM THE MID 70S NORTH TO THE LOW 80S SOUTH.  LOWS WILL DROP OFF
SOME BY THE END OF THE WEEK WITH DEWPOINTS FALLING OFF.  RANGE SHOULD
BE FROM THE UPPER 50S TO THE MID 60S AFTER TONIGHT.  BASED ON THIS
WILL FAVOR COOLER FAN NUMBERS FOR HIGHS. FAN/FWC NUMBERS LOOK
REASONABLE FOR MINS.

MODELS AGREE ON HIGH AMPLITUDE QUASI STAGNANT U/A PATTERN FOR THE
BEGINNING OF NEXT WEEK.  UPPER LOW/TROF BECOMES STATIONARY OVER THE
EASTERN GREAT LAKES INTO THE OHIO VALLEY WITH SURFACE FRONT STALLING
ACROSS THE OHIO AND LOWER MISSISSIPPI VALLEYS.  UPPER RIDGE REMAINS IN
PLACE OVER ROCKIES WITH S/W ENERGY MOVING ACROSS WESTERN CANADA KNOCKING
DOWN NORTHERN PORTION OF RIDGE. BELIEVE PRECIPITATION THREAT OVER
WESTERN PORTIONS OF CWA WILL BE NIL THROUGH PERIOD WITH SURFACE SYSTEM
WELL TO THE SOUTH. FOR EASTERN CWA THOUGH...MODELS HOLD UPPER LOW OVER
SOUTHERN GREAT LAKES REGION EARLY IN PERIOD WITH UKMET HAVING THE
WESTERN MOST POSITION. BELIEVE COOL POCKET ASSOCIATED WITH UPPER
LOW/TROUGH WILL BE ENOUGH TO WARRANT CONTINUATION OF POPS EAST SATURDAY
AND SUNDAY.  SYSTEM WEAKENS AND SHIFTS SOUTHEAST MONDAY SO SHOULD BE
ABLE GO WITH DRY FCST OVER ALL OF CWA.  TEMPS SHOULD REMAIN BELOW NORMAL
WITH CONTINUED NW FLOW.  850 TMPS IN THE 14 TO 18 DEGREE C RANGE THROUGH
PERIOD SUPPORT CONTINUATION OF CURRENT TEMPERATURE TRENDS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, Jul 26, 2:09 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 S NEWHALL               IA   1.75 INCH HAIL
07/26/00   BENTON                         REPORTED BY STORM
                                          SPOTTER.

N
Special weather statement, Jul 26, 6:23 PM CDT, 26 minutes before
IAZ051-270130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT WED JUL 26 2000

...URBAN AND SMALL STREAM ADVISORY CONTINUES UNTIL 930 PM FOR SOUTHERN
BENTON COUNTY...

AT 615 PM...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS TRAINING
ACROSS SOUTHERN BENTON COUNTY. RADAR RAINFALL ESTIMATES A BAND OF 2 TO
3 INCHES ACROSS THE SOUTHERN PART OF THE COUNTY...WITH A NARROW BAND
OF 3 TO 4 INCHES FROM JUST NORTH OF IRVING...TO JUST SOUTH OF KEYSTONE
AND VAN HORNE.

BENTON COUNTY EMERGENCY MANAGEMENT REPORTED 3.8 INCHES OF RAIN HAD
FALL IN THE KEYSTONE AREA. ROAD SIDE DITCHES WERE RUNNING FULL AND
NUMEROUS FIELDS HAD STANDING OR RUNNING WATER. A GRAVEL ROAD NORTHEAST
OF KEYSTONE WAS FLOODED.

THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN BENTON COUNTY THROUGH 730
PM AND THEN END. MOTORISTS SHOULD EXERCISE CAUTION AS OTHER SECONDARY
ROADS MAY FLOOD.

TI
Local storm report, Jul 26, 6:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    KEYSTONE                  IA   FLOOD
07/26/00   BENTON                         3.8 INCHES OF RAIN
                                          GRAVEL ROAD NORTHEAST
                                          OF KEYSTONE FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Jul 26, 6:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    COUNTY-WIDE               IA   FLOOD
07/26/00   BENTON                         ROAD SIDE DITCHES
                                          FULL SOUTHERN BENTON
                                          FIELDS WITH
           6                               STANDING/RUNNING
                                          WATER. REPORTED BY
                                          EMERGENCY MANAGEMENT.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:14 AM CDTSevere Thunderstorm WarningDVNDelaware46 min
Jul 26, 12:40 PM CDTSevere Thunderstorm WarningDVNLinn50 min
Jul 26, 1:22 PM CDTSevere Thunderstorm WarningDVNBuchanan23 min
Jul 26, 1:31 PM CDTSevere Thunderstorm WarningDVNLinn29 min
Jul 26, 1:43 PM CDTSevere Thunderstorm WarningDVNBenton32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.